Question

I had parathyroid surgery four days ago. I had some tingling yesterday and took extra calcium, and that has resolved. My issue is that I'm having loose stools and abdominal cramping. Do you know what is causing this?


Answer
Deva Boone
Answer authored by Deva Boone
Deva Boone, MD is the founder of the Southwest Parathyroid Center. As one of the most experienced parathyroid surgeons in the U.S., she has treated thousands of patients with parathyroid conditions.

This may be a gastrointestinal reaction to the calcium you are taking. Calcium citrate is a form of calcium I frequently recommend because it tends to not cause constipation as much as some other forms. But it can cause the opposite problem of loose stools. If you are taking calcium citrate, you may want to try a different form of calcium. The most common form of calcium supplement is calcium carbonate - this is the calcium in Tums and Oscal, among many others. For someone having loose stools, calcium carbonate is a good option. Often, calcium carbonate causes constipation, so watch out for that. Some people do best taking two different forms of calcium - for example, alternating citrate and carbonate. You still need calcium, but may have to try a few different types to see what agrees with you. 

If you are taking magnesium, that can also cause loose stool. You may want to hold off on magnesium until the loose stool resolves, then take a lower dose. 

Postop expectations Postop complications